Oklahoma, 2008Hail and Damaging Winds in Oklahoma, August 14, 2008
August 14, 2008 · NWS AMA · 12 events in 2 counties and zones
Severe thunderstorms produced large and damaging hail along with damaging winds across the central and eastern Oklahoma Panhandle during the early evening hours. No injuries were reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $44,000
- Crop damage
- $15,000
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms produced large and damaging hail along with damaging winds across the central and eastern Oklahoma Panhandle during the early evening hours. No injuries were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 14, 2:04 PM CST, 1 hour 56 minutes earlier.
Area forecast discussion, Aug 14, 2:04 PM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
304 PM CDT THU AUG 14 2008
.DISCUSSION...
SHORTWAVE TROUGH VISIBLE ON WATER VAPOR DROPPING SOUTHEAST OUT OF
COLORADO RIGHT NOW. STORMS BEGINNING TO DEVELOP ALONG AND HEAD OF THE
DISTURBANCE ALREADY. MINOR BOUNDARIES ACROSS THE CWA WILL ADD LOW
LEVEL CONVERGENCE AND ENHANCE LIFT FOR THUNDERSTORM DEVELOPMENT.
SEVERE THUNDERSTORM WATCH HAS JUST BEEN DROPPED FOR THE ENTIRE CWA
FOR TONIGHT AS STORMS SHOULD MOVE SOUTHEAST ACROSS THE AREA WITH A
DAMAGING WIND AND HAIL THREAT. HEAVY RAIN MAY ALSO BE A
CONCERN...ALTHOUGH STORMS SHOULD MOVE FAIRLY QUICKLY COMPARED TO
RECENT WEEKS. ANOTHER DISTURBANCE DROPS SOUTHEASTWARD BEHIND THE
INITIAL DISTURBANCE...AND THIS MAY BRING ANOTHER ROUND OF
THUNDERSTORMS AFTER MIDNIGHT TONIGHT.
LARGE UPPER LEVEL LOW IS STILL EXPECTED TO DROP SOUTH OR
SOUTHWESTWARD INTO COLORADO BY TOMORROW EVENING. PRETTY GOOD
AGREEMENT AMONG THE MODELS ON THIS SCENARIO...AND THE LOW IS EXPECTED
TO REMAIN IN THE SOUTHERN ROCKIES AND SOUTHERN PLAINS FOR SEVERAL
DAYS BEFORE FINALLY GETTING ABSORBED BY A LARGE UPPER TROUGH
APPROACHING THE WEST COAST LATER NEXT WEEK.
WITH THE UPPER LOW AROUND...TEMPERATURES WILL BE COOL AND
THUNDERSTORM CHANCES WILL BE IN THE FORECAST EVERY DAY. TEMPERATURES
MAY NOT GET OUT OF THE 70S FOR A FEW DAYS THIS WEEKEND DUE TO
EXTENSIVE CLOUD COVER AND COLD AIR ALOFT.
STAYED WITH THE 12Z MAV TEMPERATURES AND POPS...AND THE 00Z MEX
TEMPERATURES IN THE EXTENDED. NO MAJOR ADJUSTMENTS MADE.
KIMBLE
&&
.FIRE WEATHER...
ONLY FIRE WEATHER CONCERNS WILL BE LIGHTNING FROM THUNDERSTORMS.
AMPLE MOISTURE AND SIGNIFICANT RAIN CHANCES SHOULD PRECLUDE ANY
SIGNIFICANT FIRE WEATHER SITUATIONS.
KIMBLE
&&
.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX 62 82 62 79 62 / 60 30 60 40 50
BEAVER OK 63 84 64 79 63 / 50 30 50 50 50
BOISE CITY OK 59 78 58 74 58 / 40 40 60 60 60
BORGER TX 65 84 64 79 63 / 60 30 60 50 50
BOYS RANCH TX 64 83 63 80 62 / 50 30 60 50 50
CANYON TX 62 81 62 81 62 / 60 30 60 40 50
CLARENDON TX 65 84 65 80 62 / 60 40 50 40 50
DALHART TX 60 78 60 74 60 / 50 40 60 50 60
GUYMON OK 63 82 62 76 61 / 50 40 60 50 50
HEREFORD TX 60 82 62 79 58 / 50 30 60 50 50
LIPSCOMB TX 64 84 65 79 64 / 60 30 50 40 50
PAMPA TX 64 83 63 78 62 / 60 30 50 40 50
SHAMROCK TX 65 85 65 82 64 / 60 40 50 40 40
WELLINGTON TX 66 86 67 83 64 / 60 40 50 40 40
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.
&&
03/13
Hazardous weather outlook, Aug 14, 2:25 PM CST, 1 hour 35 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
325 PM CDT THU AUG 14 2008
OKZ001>003-TXZ001>020-151100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
325 PM CDT THU AUG 14 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...
A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ALL OF THE PANHANDLES
UNTIL 10 PM.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES THIS AFTERNOON AND TONIGHT. SCATTERED
TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE OKLAHOMA AND TEXAS
PANHANDLES TODAY AND TONIGHT AS A COLD FRONT AND A SERIES OF UPPER
LEVEL DISTURBANCES MOVE ACROSS THE SOUTHERN HIGH PLAINS. SOME OF THE
STORMS WHICH DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH
LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS. IN ADDITION
...HEAVY RAINFALL WILL LIKELY ACCOMPANY THE STRONGER STORMS...WHICH
MAY LEAD TO LOCALIZED FLOODING OR FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
A LARGE...SLOW MOVING UPPER LEVEL LOW PRESSURE SYSTEM WILL AFFECT
THE SOUTHERN HIGH PLAINS FROM FRIDAY INTO EARLY NEXT WEEK. AS A
RESULT...SCATTERED TO NUMEROUS THUNDERSTORMS...SOME POSSIBLY SEVERE
WITH LARGE HAIL AND DAMAGING WINDS...ARE EXPECTED FRIDAY AND FRIDAY
NIGHT ACROSS THE PANHANDLES. HEAVY RAINFALL WILL ALSO BE POSSIBLE
WITH THE STRONGER STORMS...WHICH MAY LEAD TO LOCALIZED FLOODING OR
FLASH FLOODING.
THUNDERSTORMS WILL ALSO BE POSSIBLE SATURDAY THROUGH SUNDAY NIGHT
ACROSS ALL SECTIONS OF THE PANHANDLES. ADDITIONAL THUNDERSTORMS WILL
BE POSSIBLE MONDAY THROUGH TUESDAY NIGHT...ACROSS MAINLY EASTERN AND
CENTRAL SECTIONS OF THE PANHANDLES...AS THE LARGE UPPER LEVEL LOW
PRESSURE SYSTEM BEGINS TO MOVE EAST OF THE REGION. ANY STORMS THAT
FORM FROM SATURDAY THROUGH TUESDAY NIGHT ARE EXPECTED TO REMAIN BELOW
SEVERE LEVELS AT THIS TIME. HOWEVER...HEAVY RAINFALL MAY ACCOMPANY
THE STRONGER STORMS ON SATURDAY...WHICH MAY LEAD TO LOCALIZED
FLOODING OR FLASH FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL SECTIONS
OF THE PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR POSSIBLE
ACTIVATION THIS AFTERNOON AND TONIGHT...AND THEN AGAIN ON FRIDAY
AFTERNOON AND FRIDAY NIGHT.
OBSERVERS ARE REQUESTED TO SUBMIT THEIR RAINFALL REPORTS TO THE
NATIONAL WEATHER SERVICE OFFICE IN AMARILLO.
COCKRELL
In the hours before
Special weather statement, Aug 14, 2:47 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
347 PM CDT THU AUG 14 2008
TXZ001-142130-
DALLAM TX-
347 PM CDT THU AUG 14 2008
...STRONG THUNDERSTORM IN WESTERN AND CENTRAL DALLAM COUNTY...
AT 347 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES WEST OF WARE MOVING SOUTHEAST AT 25 MPH.
STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
PEOPLE IN WESTERN AND CENTRAL DALLAM COUNTY SHOULD MONITOR THE
WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.
JC
Special weather statement, Aug 14, 3:14 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
414 PM CDT THU AUG 14 2008
OKZ003-142200-
BEAVER OK-
414 PM CDT THU AUG 14 2008
...STRONG THUNDERSTORM IN WESTERN AND CENTRAL BEAVER COUNTY...
AT 414 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BALKO MOVING EAST AT 20 MPH.
STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
PEOPLE IN WESTERN AND CENTRAL BEAVER COUNTY SHOULD MONITOR THE
WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.
JC
Special weather statement, Aug 14, 3:24 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
424 PM CDT THU AUG 14 2008
TXZ001-142215-
DALLAM TX-
424 PM CDT THU AUG 14 2008
...STRONG THUNDERSTORM IN WESTERN DALLAM COUNTY...
AT 424 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF TEXLINE MOVING SOUTHEAST AT
15 MPH.
STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
PEOPLE IN WESTERN DALLAM COUNTY...INCLUDING THE CITY OF DALHART...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS
AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
JC
Special weather statement, Aug 14, 3:28 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
428 PM CDT THU AUG 14 2008
OKZ003-142215-
BEAVER OK-
428 PM CDT THU AUG 14 2008
...STRONG THUNDERSTORM IN NORTHEASTERN BEAVER COUNTY...
AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTHWEST OF KNOWLES MOVING SOUTHEAST AT
20 MPH.
STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
PEOPLE IN NORTHEASTERN BEAVER COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.
JC
Special weather statement, Aug 14, 3:41 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
441 PM CDT THU AUG 14 2008
TXZ007-142230-
MOORE TX-
441 PM CDT THU AUG 14 2008
...STRONG THUNDERSTORM IN SOUTHEASTERN MOORE COUNTY...
AT 441 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES WEST OF LAKE MEREDITH MOVING SOUTHEAST AT
15 MPH.
STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
PEOPLE IN SOUTHEASTERN MOORE COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.
JC
Special weather statement, Aug 14, 3:47 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
447 PM CDT THU AUG 14 2008
TXZ011-012-142230-
OLDHAM TX-POTTER TX-
447 PM CDT THU AUG 14 2008
...STRONG THUNDERSTORM IN EAST CENTRAL OLDHAM AND WEST CENTRAL POTTER
COUNTIES...
AT 447 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF BOYS RANCH MOVING SOUTHEAST
AT 15 MPH.
STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
PEOPLE IN EAST CENTRAL OLDHAM AND WEST CENTRAL POTTER COUNTIES SHOULD
MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
JC
Hail, Texas
- When
- August 14, 4:00 PM CST
- Where
- Texas County, 10 mi N of Texhoma
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 36.645, -101.780
The golfball size hail was reported on Oklahoma State Highway 95...and caused damage to a vehicle.
Hail, Beaver
- When
- August 14, 4:00 PM CST to 4:15 PM CST
- Where
- Beaver County, 1 mi E of Balko
- Measured
- 1.25 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.630, -100.662
The hail reportedly covered the ground some four to six inches deep on the low end and about eight to twelve inches deep on the high end. The Beaver County Emergency Manager reported that the hail fell about one to two miles east of U.S. Highway 412 and that vehicles were high centering on the ice.
Hail, Beaver
- When
- August 14, 4:02 PM CST
- Where
- Beaver County, Knowles
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.870, -100.180
Thunderstorm Wind, Beaver
- When
- August 14, 4:08 PM CST
- Where
- Beaver County, 5 mi S of Elmwood
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $750
- Reported by
- Emergency Manager
- Coordinates
- 36.548, -100.520
The Beaver County Emergency Manager reported that one power line was down due to the thunderstorm wind gusts approximately five miles south and one mile east of Elmwood.
Hail, Beaver
- When
- August 14, 4:10 PM CST
- Where
- Beaver County, 1 mi NW of Elmwood
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.630, -100.533
Hail, Beaver
- When
- August 14, 4:10 PM CST
- Where
- Beaver County, 2 mi E of Balko
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.630, -100.644
Thunderstorm Wind, Beaver
- When
- August 14, 4:10 PM CST
- Where
- Beaver County, 7 mi S of Elmwood
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Emergency Manager
- Coordinates
- 36.519, -100.520
The Beaver County Emergency Manager reported power poles were blown down along Oklahoma State Highway 23 about seven miles south and then one and a half miles west of Elmwood.
Hail, Beaver
- When
- August 14, 4:10 PM CST
- Where
- Beaver County, 8 mi S of Elmwood
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.504, -100.520
The Beaver County Emergency Manager reported that the hail was covering the ground...five to six inches deep...with the hail ranging from pea size to quarter size.
Thunderstorm Wind, Beaver
- When
- August 14, 4:10 PM CST
- Where
- Beaver County, 5 mi S of Elmwood
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 36.548, -100.520
Hail, Beaver
- When
- August 14, 4:10 PM CST
- Where
- Beaver County, 5 mi S of Elmwood
- Measured
- 1 in hail
- Property damage
- $21,000
- Crop damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 36.548, -100.520
The Beaver County Emergency Manager reported that residents five miles south of Elmwood had their windows broken on the north side of their houses from the hail blowing in the wind. The Emergency Manager also reported that trees were stripped of their leaves...their maize crop was destroyed...and that their cattle had welts from the hailstones.
Hail, Beaver
- When
- August 14, 4:15 PM CST
- Where
- Beaver County, 7 mi E of Elmwood
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.620, -100.394
The Beaver County Emergency Manager reported nickel to quarter size hail...with some even slightly larger. The Emergency Manager reported that the hail covered the ground and also that trees were stripped of their leaves.
Thunderstorm Wind, Beaver
- When
- August 14, 4:15 PM CST
- Where
- Beaver County, 5 mi SSE of Elmwood
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Emergency Manager
- Coordinates
- 36.553, -100.486
The Beaver County Emergency Manager reported that a barn door was ripped off its hinges and blown some fifty yards. The Emergency manager also reported that shingles were removed from the north side of the barn.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in North Dakota, August 14, 2008$675,000 · EF0 · 13 events
- Hail and Damaging Wind in Minnesota, August 14, 2008$410,000 · 1 in hail · 6 events
- Tornado and Lightning Strike in Florida, August 14, 2008$155,000 · EF1 · 2 events
- Flash Flood and Hail in Texas, August 14, 2008$129,000 · 2.5 in hail · 21 events
- Damaging Winds in Texas, August 14, 2008$180,000 · 57 kt wind · 12 events
- Flash Flooding and Damaging Wind in Pennsylvania, August 14, 2008$125,000 · 50 kt wind · 3 events
- Flash Flood and Damaging Winds in Arizona, August 14, 2008$40,000 · 52 kt wind · 6 events
- Damaging Wind in West Virginia, August 14, 2008$50,000 · 50 kt wind · 1 event
- Lightning Strike and Heavy Rain in Delaware, August 14, 20081 injured · $25,000 · 2 events
- Hail and Damaging Wind in Colorado, August 14, 20081.75 in hail · 17 events
- Hail in Maryland, August 14, 20081 in hail · 14 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 14, 20081 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129891, 129892, 129893, 129894, 129895, 129896, 129897, 129898, 129899, 129900, 129901, 129902.